Georgia, 2013

Hail and Lightning Strike in Georgia, May 18, 2013

May 18, 2013 · NWS CHS · 2 events in 2 counties and zones

Scattered thunderstorms developed across portions of southeast Georgia under the influence of weak high pressure and significant surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed across portions of southeast Georgia under the influence of weak high pressure and significant surface heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 18, 12:53 PM EST, 59 minutes earlier.

Area forecast discussion, May 18, 12:53 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT SAT MAY 18 2013

.SYNOPSIS...
AN UPPER DISTURBANCE WILL MOVE NORTH OF THE AREA THROUGH MONDAY.
ATLANTIC HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH MUCH OF
NEXT WEEK BEFORE A COLD FRONT APPROACHES FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY THIS AFTERNOON...NO CHANGE IN THE FORECAST THINKING FROM THE
MORNING. MADE SOME MINOR TWEAKS TO SKY AND HOURLY TEMPS/DEWPOINTS.
PREVIOUS DISCUSSION FOLLOWS BELOW.

LATE THIS MORNING...ONGOING CONVECTION AND SHOWER ACTIVITY HAS
REMAINED JUST TO OUR WEST ACROSS CENTRAL GA. CLOUD TOPS HAVE SHOWN
A WARMING TREND AND IT APPEARS THE BEST FOCUS FOR ADDITIONAL
CONVECTION HAS SHIFTED WESTWARD ACROSS EASTERN AL. THE MAIN IMPACT
FROM THIS COMPLEX WILL LIKELY BE IN THE FORM OF MID/HIGH LEVEL
CLOUDS AND THE PRESENCE OF DIFFERENTIAL HEATING BOUNDARIES ACROSS
SOUTHEAST GA. ALOFT...THE MID LEVEL TROUGH AND ASSOCIATED ENERGY
WILL CONTINUE TO SLOWLY MEANDER EASTWARD...WITH THE BEST SUPPORT
REMAINING JUST TO THE WEST. THIS LINES UP WELL WITH WHERE THE
DIFFERENTIAL HEATING BOUNDARIES WILL BE...ALONG WITH THE BEST
SURFACE BASED INSTABILITY. THE SUITE OF RECENT MODEL GUIDANCE
SEEMS TO AGREE THAT THE BEST CHANCES FOR SCATTERED CONVECTION
CONTINUE TO BE ALONG AND WEST OF I-95 THIS AFTERNOON. LOCATIONS
EAST OF I-95 STILL APPEAR TO HAVE WARMER 850 MB TEMPS AND A MORE
PERSISTENT CAP WHICH WILL LIMIT COVERAGE TO ISOLATED AT BEST. I
HAVE MADE SOME MARGINAL INCREASES TO POPS IN THE SCATTERED
AREA...BUT STILL LIMIT THE MAGNITUDE TO CHANCE. REGARDING THE
POTENTIAL FOR STRONG/SEVERE STORMS...THE OVERALL RISK STILL
APPEARS LOW. MODEL SOUNDINGS SHOW 500 MB FLOW AROUND 25 KTS AND
WET BULB ZERO HEIGHTS ABOUT 1500 FT LESS THAN THE FREEZING LEVEL
FOR A FEW HOURS. SO THERE IS A SMALL CHANCE OF A STORM OR TWO
BECOMING CAPABLE OF PRODUCING STRONG WINDS/HAIL...BUT THE RISK IS
STILL LOW ENOUGH TO PRECLUDE A HWO MENTION AT THIS POINT. WITH
PLENTIFUL SUNSHINE OCCURRING THIS MORNING WE SHOULD HAVE NO
TROUBLE MAXIMIZING OUR POTENTIAL HIGHS BASED ON THICKNESSES.
MID/UPPER 80S ARE STILL ON TRACK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
ANY EARLY EVENING CONVECTION WITH THE SEA BREEZE MAY TEND TO DRIFT
TOWARD THE COAST BUT ALSO LIKELY DISSIPATE QUICKLY WITH LOSS OF
SURFACE HEATING. OVERNIGHT...MODELS DELIVER A BIT MORE UPPER LEVEL
NW FLOW AND DEEPER LAYERED INSTABILITY WHICH COULD LEAD TO ISOLATED
CONVECTIVE RAINS JUST ABOUT ANYWHERE LATE...SLIGHT CHANCE POPS
AFTER MIDNIGHT WERE MAINTAINED. PARTLY TO MOSTLY CLOUDY SKIES ON
TAP WITH TEMPS IN THE 60S ONCE AGAIN.

A FAIRLY ROBUST SHORTWAVE TROUGH WILL BE NORTH OF THE AREA ON SUNDAY
BUT DROP SOUTHEAST INTO CENTRAL SOUTH CAROLINA ON MONDAY. MEANWHILE
WITH ATLANTIC HIGH PRESSURE JUST OFF THE COAST...A SOUTH-SOUTHEAST
FLOW WILL MAINTAIN A FAIRLY JUICY AIRMASS. PW READINGS POTENTIALLY
EXCEED 1.80 INCHES ON MONDAY. SOME MID AND HIGH CLOUDS WILL SOMEWHAT
LIMIT HEATING SUNDAY AND MONDAY BUT HIGHS WILL LIKELY STILL CLIMB
INTO THE UPPER 80S FAR INLAND WITH MIDDLE 80S ELSEWHERE. THE UPPER
HEIGHT FALLS AND STEEPENING MID-LEVEL LAPSE RATES ASSOCIATED WITH
THE SHORTWAVE ENERGY WILL PROVIDE A FAVORABLE ENVIRONMENT FOR
SCATTERED TO NUMEROUS SHOWERS AND TSTMS BOTH DAYS. INSTABILITY
PARAMETERS INDICATE SOME STRONG STORMS WILL BE POSSIBLE EITHER DAY.
IN ADDITION...WITH PW VALUES NEAR THE 99TH PERCENTILE FOR MAY AND
0-6 KM MEAN WINDS LESS THAN 10 KT...LOCALLY HEAVY RAINFALL WILL
ALSO BE A CONCERN.

THE UPPER VORT ENERGY WILL SHIFT OFFSHORE MONDAY NIGHT WITH
SHORTWAVE RIDGING FOR TUESDAY. ONLY ISOLATED AIRMASS CONVECTION
EXPECTED TUESDAY...PRIMARILY DRIVEN BY THE SEABREEZE SO WE HAVE
SLIGHT CHANCE POPS. TEMPS WILL BE A FEW DEGREES WARMER DUE TO MORE
SUN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A RATHER WARM PATTERN PERSISTS IN THE LONG TERM AS THE AREA SITS ON
THE WESTERN SIDE OF AN UPPER RIDGE WITH ATLANTIC HIGH PRESSURE
OFFSHORE. RAIN CHANCES WILL INCREASE A BIT LATE IN THE WEEK AS AN
UPPER TROUGH APPROACHES FROM THE WEST AND A COLD FRONT DROPS INTO
THE AREA FRIDAY NIGHT OR SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AT KSAV...THE MOST IMMEDIATE CONCERN IS THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT IN THE VICINITY OVER THE NEXT FEW HOURS.
MOST HI-RES MODEL RUNS SHOW STORMS LINING UP ROUGHLY NORTH/SOUTH
WITH THE EASTERN EXTENT BEING RIGHT NEAR THE AIRFIELD. CONFIDENCE
IS LOW IN DIRECT IMPACTS SO I HAVE ADDED A VCTS/CB FOR THE 19-21Z
TIME FRAME. WILL AMEND BASED ON RADAR TRENDS. THEN
OVERNIGHT...MODEL GUIDANCE SHOWS THE POTENTIAL FOR DEVELOPING MVFR
CEILINGS LATE WHICH THEN CONTINUES THROUGH MUCH OF THE MORNING.
STILL NOT CONFIDENT ENOUGH TO ADVERTISE PREVAILING MVFR CONDITIONS
SO I HAVE JUST ADDED A MENTION OF SCATTERED MVFR LEVEL CLOUDS.

AT KCHS...AFTERNOON THUNDERSTORMS ARE EXPECTED TO REMAIN WEST OF
THE AREA. THE MAIN THING TO KEEP AN EYE ON IS THE OVERNIGHT PERIOD
WHEN MUCH OF THE MODEL GUIDANCE SHOWS ISOLATED/SCATTERED SHOWERS
DEVELOPING ALONG THE SC COASTLINE WITHIN SOME WEAK CONVERGENCE. I
HAVE INTRODUCED VCSH STARTING AT 09Z AND WITH ANY SHOWERS THAT DO
DEVELOP MVFR CEILINGS ARE POSSIBLE.

EXTENDED AVIATION OUTLOOK...PRIMARILY VFR. LOW CHANCES OF DIRECT
IMPACTS FROM ISOLATED TO SCATTERED MAINLY AFTERNOON
SHOWERS/THUNDERSTORMS THROUGH EARLY NEXT WEEK.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL PERSIST OFF THE COAST WITH A SOUTH TO
SOUTHEAST FLOW RANGING FROM 10 TO 15 KNOTS PERSISTING. SEAS WILL
AVERAGE 2 TO 4 FEET THROUGH WEDNESDAY WITH SOME BUILDING OF SEAS
LATE WEEK AS THE GRADIENT TIGHTENS A BIT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...BSH
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...BSH
MARINE...JRL
Hazardous weather outlook, May 18, 3:03 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
403 AM EDT SAT MAY 18 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-191030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
403 AM EDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 57 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Screven

When
May 18, 1:52 PM EST to 1:53 PM EST
Where
Screven County, 0.58 mi W of Sylvania
Property damage
$3,000
Reported by
State Official
Coordinates
32.750, -81.640

The Screven County communications center reported that lightning struck a tree which then fell on a car in downtown Sylvania.

Hail, Effingham

When
May 18, 3:50 PM EST to 3:51 PM EST
Where
Effingham County, 0.9 mi NW of Guyton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.340, -81.390

A trained spotter reported ten minutes of dime to nickel size hail in Guyton.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452103, 452102.